Minnesota, 2012

Flash Flooding and Hail in Minnesota, May 2 to 3, 2012

May 2 to 3, 2012 · NWS MPX · 38 events in 13 counties and zones

Thunderstorms began to develop along a weak frontal boundary across southern Minnesota, between Springfield and Mankato. These storms moved to the east across portions of south central and east central Minnesota and spanned numerous reports of large hail, very heavy rainfall, and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$452,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms began to develop along a weak frontal boundary across southern Minnesota, between Springfield and Mankato. These storms moved to the east across portions of south central and east central Minnesota and spanned numerous reports of large hail, very heavy rainfall, and gusty winds. Most of the hail stones were one inch in diameter, however, a few reports of up to tennis ball size was reported near Mankato. These storms moved into west central Wisconsin and caused more hail near Lake Pepin. Another complex of storms moved across northeast South Dakota, and into west central Minnesota during the late evening. These storms caused more large hail reports during the early morning in east central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 2, 3:06 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 2, 3:06 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 PM CDT WED MAY 2 2012

.DISCUSSION...

SYNOPSIS...UPPER PATTERN THIS AFTERNOON CONTINUES TO SHOW WSW FLOW
IN PLACE ACROSS THE NRN PLAINS INTO THE UPPER GREAT LAKES...AS
STRONG SUB-TROPICAL RIDGING REMAINS ANCHORED OVER THE SOUTHEAST
US. THERE IS CURRENTLY A NICE UPPER JET STREAK WORKING ACROSS
SODAK INTO NRN MN...WITH SHORTWAVE ENERGY CURRENTLY IN WY EXPECTED
TO FOLLOW THE JET INTO NW MN THIS EVENING. THIS UPPER AIR PATTERN
LOOKS TO REMAIN MORE OR LESS IN PLACE THROUGH THE REST OF THIS
WORK WEEK. THIS WEEKEND...A STRONGER TROUGH WILL WORK ACROSS THE
ROCKIES INTO THE NRN PLAINS AS UPPER RIDGING BUILDS UP INTO THE
GREAT LAKES. THIS UPPER TROUGH IS CURRENTLY FORECAST BY THE MED
RANGE MODELS TO CUT OFF OVER SRN CAN AND LINGER ACROSS THE AREA
INTO THE MIDDLE OF NEXT WEEK.

AT THE SFC...THE FLOW PATTERN THIS AFTERNOON IS RATHER DIFFUSE
ACROSS THE AREA. COOL FRONT THAT WORKED INTO WRN MN OVERNIGHT HAS
STALLED OUT ACROSS THE AREA FROM REDWOOD FALLS UP THROUGH RUSH
CITY. PRESSURE GRADIENT IS QUITE BAGGY...SO THERE REALLY IS NO
CONVERGENCE ALONG THE BOUNDARY...ONLY A STRONG MOISTURE
GRADIENT...WITH DEWPS DOWN AROUND 40 IN THE AXN AREA...WITH AN
INCREASE INTO THE LOWER 60S ACROSS SRN/SE MN. THROUGH THE REST OF
THIS WORK WEEK...THE MOISTURE GRADIENT LOOKS TO JUST WAFFLE AROUND
THE CWA. THERE WILL BE TWO DOMINATE AND RATHER PERSISTENT SFC
FEATURES THROUGH FRIDAY...HIGH PRESSURE OVER HUDSON BAY AND LEE
SIDE TROUGHING/LOW PRESSURE OVER THE CENTRAL PLAINS. THIS WILL
EVENTUALLY ACT TO REORIENT THE MOISTURE GRADIENT FROM ITS CURRENT
SW-NE ORIENTATION OVER TO A NW TO SE ORIENTATION BY FRIDAY. OVER
THE WEEKEND...STRONGER FRONTS/INVERTED TROUGHS LOOK TO MOVE
ACROSS THE REGION FRI NIGHT AND AGAIN SAT NIGHT. BEHIND THE SAT
NIGHT FRONT...THERE ARE INDICATIONS FOR HIGH PRESSURE TO WORK IN
ON MORE NW FLOW ALOFT...WITH THE FIRST HALF OF NEXT WEEK LOOKING
COOLER AND DRIER/LESS ACTIVE.

FOR PRECIP CHANCES...CONFIDENCE IS PROBABLY THE HIGHEST AT THIS
POINT FOR THE FEATURE COMING THROUGH SATURDAY NIGHT. TILL
THEN...WE KEEP THE MOISTURE GRADIENT...AND THEREFORE INSTABILITY
GRADIENT IN THE AREA...WHICH MAKES IT HARD TO RULE OUT
THUNDERSTORMS AT ANY POINT REALLY THROUGH SAT NIGHT. FOR THIS
AFTERNOON...MESOANALYIS HAS SHOWN MLCAPES INCREASE TO 1500-2500
J/KG FROM SRN MN BACK INTO WRN IA/ERN NEB WITH LITTLE/NO CIN
INDICATED. FORTUNATELY...THE DIFFUSE AND EVEN DIFFLUENT NATURE OF
THE SFC WIND FIELD ACROSS IA HAS KEPT STORMS FROM DEVELOPING...BUT
CU FIELD OVER ERN NEB LOOKING A BIT MORE PERTURBED IN REGION OF
STRONGER SFC CONVERGENCE ALONG THE INVERTED TROUGH. CURRENT
THINKING IS THAT STORMS WILL DEVELOP OVER ERN NEB IN THE NEXT TWO
HOURS AND QUICKLY CONGEAL INTO AN MCS THAT THEN TRACKS ACROSS THE
NOSE OF WHAT WILL BE A STRENGTHENING LLJ. HOW FAR NORTH THIS LLJ
GOES WILL DETERMINE OUR CONVECTIVE POTENTIAL TONIGHT...BUT
LOOKING AT THE CURRENT RUC...IT WOULD FAVOR A MAJORITY OF THE
ACTIVITY STAYING SOUTH ACROSS IA. FURTHER NORTH...A NICE FIELD OF
ACCUS IS PRESENT ON SATELLITE ACROSS NODAK AT THE MOMENT. THE RUC
ALONG WITH MOST OTHER MODELS SHOW THE WY WAVE WORKING ACROSS THE
DAKOTAS INTO NRN MN TONIGHT...WAA ASSOCIATED WITH THIS FEATURE
WILL LIKELY TAKE AN AREA OF SHOWERS/STORMS ACROSS CENTRAL/NRN MN.
AS A RESULT...EXPECT NRN AND SRN/SE SECTIONS OF THE CWA TO HAVE
THE BEST POTENTIAL FOR SHRA/TSRA TONIGHT...WITH IT BEING VERY
POSSIBLE THAT LITTLE HAPPENS IN BETWEEN.

FOR THURSDAY AND FRIDAY...THE HUDSON HIGH LOOKS TO SLOWLY GAIN
STRENGTH THROUGH THE PERIOD...WITH THE HOPE THAT IT POSSIBLY GIVES
A DRY THURSDAY NIGHT THROUGH FRIDAY MORNING. FOR THURSDAY...THE BIG
QUESTION IS WHAT HAPPENS AT THE SFC. SREF/NAM/GFS SHOW AN INVERTED
TROUGH/WEAK SFC LOW MOVING INTO SW MN BY THE AFTERNOON...WITH
MLCAPE VALUES AGAIN INCREASING TO BETWEEN 1000 AND 2000 J/KG. IF
THIS OCCURS...THUNDER CHANCES WOULD BE HIGHEST ACROSS WRN MN...SO
HAD TO DRAG CHANCE POPS BACK ACROSS THE ENTIRE CWA FOR THEN. IF
THIS SCENARIO DOES PLAY OUT...THEN THE SLIGHT RISK IN THE DAY 2
OUTLOOK FOR SW MN IS WARRANTED...OTHERWISE WE WOULD JUST SEE SOME
WIDELY SCATTERED THUNDERSTORMS ALONG THE BOUNDARY. FOR FRIDAY...IT
IS LOOKING THE HUDSON HIGH WILL HELP CUT OFF PRECIP DURING THE
MORNING...BUT INCREASING WAA DURING THE AFTERNOON IN RESPONSE TO
A SHORTWAVE MOVING ACROSS THE DAKOTAS WILL LEAD TO AN INCREASING
THREAT FOR SHOWERS...ESPECIALLY FOR THE NW MPX CWA.

THIS WEEKEND...THE MODELS POINT TO A COUPLE OF POTENTIAL SFC WAVES
TO WORK THROUGH. FOR SAT NIGHT...THE ECWMF IS BY FAR THE MOST
AGGRESSIVE WITH PRECIP ASSOCIATED WITH THIS FEATURE...WHILE MORE
AGREEMENT BETWEEN THE MODELS EXISTS WITH THE FEATURE FOR SAT NIGHT
INTO SUNDAY...WITH HIGH CHANCE/LIKELY POPS FOR THEN. AT THIS
POINT...THE SEVERE THREAT WITH ANY OF THIS ACTIVITY LOOKS TO BE
LOW...AS BEST MOISTURE/INSTABILITY LOOKS TO REMAIN SOUTH OF THE
AREA CLOSER TO THE SFC LOW THAT IS FORECAST TO WORK ACROSS MO.
GOING INTO NEXT WEEK...WE ARE LIKELY HOLDING ON TO POPS INTO MONDAY
A BIT TOO LONG WHEN LOOKING AT THE 02.12 ECWMF/GFS AS SFC RIDGING
LOOKS TO POSSIBLY GIVE US A FEW DAYS OF COOLER AND DRIER WEATHER
FOR THE FIRST HALF OF NEXT WORK WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/

STRATUS RAPIDLY DISSIPATED LT THIS MRNG...BUT CU IS BEGINNING TO
DEVELOP FROM PLENTIFUL LOW LEVEL MOISTURE. MAIN DEVELOPMENT HAS BEEN
AHEAD OF WEAK WIND SHIFT WHICH HAS BEEN PROGRESSING THRU AREA. THIS
FEATURE LIES FROM S OF CBG TO JUST N OF HCD THEN INTO SW MN. WINDS
SPEEDS ARE VERY LIGHT SO IT HAS BEEN DIFFICULT TO PROG TIMING OF
WIND SHIFT. STILL FEEL THAT BEST POTENTIAL FOR AFTN TSTMS WILL BE
ACROSS S MN.  SPC MLCAPE HAS INCREASED TO AROUND 1500 J/KG NEAR THE
IA BORDER...WITH FURTHER INCREASES AS ATMOS CONTINUES TO WARM.
MINIMUAL CIN ACROSS THAT AREA AS WELL. ACTIVITY SHUD THEN GRADUALLY
BUILD NORTH LT AFTN AND EVENING.  SEE TAFS ON TIMING OF WINDS AND
TSTMS.

KMSP...SCT030 CU DEVELOPING ACROSS AREA MAY GO BKN ARND 040 DURING
THE AFTN.  WIND SPEEDS WILL CONTINUE VERY LIGHT THIS AFTN.  WEAK SW
WINDS SHUD BECOME LIGHT NW FOR A TIME MID AFTN AS WEAK SURFACE DROP
THRU AND THEN END UP SE EARLY EVENING.  SPEEDS GNRLY 5 KTS OF LESS.
TSTMS EXPECTED TO DEVELOP ARND 21-22Z IN S MN AND EXPAND N DURING LT
AFTN EVE...AFFECTING MSP AFT 01Z. WITH PCPN AND LIGHT WINDS EXPECT
MVFR CIGS TO DEVELOP OVERNITE INTO THURS MRNG.

OTLK...
THURSDAY MVFR CIGS ERLY...CHC OF SHRA/TSRA IN AFTERNOON.
FRIDAY...MVFR POSSIBLE BEHIND COLD FRONT FOR A TIME.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/BAP
Hazardous weather outlook, May 2, 4:13 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 PM CDT WED MAY 2 2012

MNZ064>070-073>078-082>085-091>093-WIZ024-026-028-032215-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-PIERCE-PEPIN-EAU CLAIRE-
513 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THE THREAT OF THUNDERSTORMS WILL INCREASE OVER SOUTHERN MINNESOTA
AND PART OF WEST CENTRAL WISCONSIN DURING THE EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL
AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE NEAR THE
IOWA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY STILL BE ONGOING OVER THE AREA THURSDAY MORNING
SOME OF WHICH COULD STILL STRONG. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE THROUGH THE WEEKEND. THE THREAT OF SEVERE WEATHER
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN LATER
THURSDAY.

MNZ041>045-047>063-WIZ014>016-023-025-027-032215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-POLK-
BARRON-RUSK-ST. CROIX-DUNN-
513 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN OVERNIGHT. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY STILL BE ONGOING OVER THE AREA THURSDAY MORNING
SOME OF WHICH COULD STILL STRONG. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE THROUGH THE WEEKEND. THE THREAT OF SEVERE WEATHER
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 2, 10:44 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 AM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             ST CLOUD                45.55N 94.17W
05/01/2012  E0.75 INCH       STEARNS            MN   TRAINED SPOTTER

            SCSU

&&

CARLYON
Local storm report, May 2, 11:38 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             1 S GLENWOOD            45.64N 95.38W
05/01/2012  M1.00 INCH       POPE               MN   TRAINED SPOTTER

0440 PM     HAIL             10 E GLENWOOD           45.65N 95.18W
05/01/2012  M0.88 INCH       POPE               MN   FIRE DEPT/RESCUE

            REPORTED NEAR GROVE LAKE.

0445 PM     TORNADO          3 W BROOTEN             45.50N 95.18W
05/01/2012                   POPE               MN   TRAINED SPOTTER

0448 PM     TORNADO          SEDAN                   45.58N 95.25W
05/01/2012                   POPE               MN   TRAINED SPOTTER

            BRIEF TOUCHDOWN NEAR SEDAN

0453 PM     HAIL             4 S SAUK CENTRE         45.68N 94.96W
05/01/2012  M1.00 INCH       STEARNS            MN   TRAINED SPOTTER

0500 PM     HAIL             5 SE DAWSON             44.88N 95.98W
05/01/2012  M0.50 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

0501 PM     HAIL             6 E DAWSON              44.93N 95.93W
05/01/2012  M1.00 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

0507 PM     TORNADO          3 NE BROOTEN            45.53N 95.08W
05/01/2012                   STEARNS            MN   AMATEUR RADIO

0519 PM     HAIL             MELROSE                 45.68N 94.81W
05/01/2012  M0.88 INCH       STEARNS            MN   TRAINED SPOTTER

0530 PM     HAIL             1 W FREEPORT            45.66N 94.71W
05/01/2012  M1.00 INCH       STEARNS            MN   TRAINED SPOTTER

0530 PM     HAIL             FREEPORT                45.66N 94.69W
05/01/2012  M1.75 INCH       STEARNS            MN   TRAINED SPOTTER

0530 PM     HAIL             10 N MONTEVIDEO         45.10N 95.69W
05/01/2012  M1.00 INCH       CHIPPEWA           MN   LAW ENFORCEMENT

0535 PM     FUNNEL CLOUD     5 W BECKER              45.37N 93.98W
05/01/2012                   WRIGHT             MN   AMATEUR RADIO

0546 PM     HAIL             ALBANY                  45.63N 94.57W
05/01/2012  M1.75 INCH       STEARNS            MN   TRAINED SPOTTER

0548 PM     HAIL             ALBANY                  45.63N 94.57W
05/01/2012  M1.75 INCH       STEARNS            MN   TRAINED SPOTTER

            COVERING GROUND WINDSHIELDS BROKEN ENTIRE CITY

0607 PM     HAIL             ST STEPHEN              45.70N 94.28W
05/01/2012  M1.75 INCH       STEARNS            MN   TRAINED SPOTTER

0610 PM     HAIL             ST JOSEPH               45.57N 94.32W
05/01/2012  M1.75 INCH       STEARNS            MN   TRAINED SPOTTER

0614 PM     HAIL             SARTELL                 45.62N 94.21W
05/01/2012  M1.75 INCH       STEARNS            MN   TRAINED SPOTTER

0615 PM     HAIL             SARTELL                 45.62N 94.21W
05/01/2012  M0.88 INCH       STEARNS            MN   TRAINED SPOTTER

0617 PM     HAIL             1 N SARTELL             45.63N 94.21W
05/01/2012  E1.00 INCH       STEARNS            MN   TRAINED SPOTTER

0625 PM     HAIL             ST CLOUD                45.55N 94.17W
05/01/2012  E0.75 INCH       STEARNS            MN   TRAINED SPOTTER

            SCSU

0629 PM     HAIL             3 NW ST CLOUD           45.59N 94.21W
05/01/2012  M1.00 INCH       STEARNS            MN   TRAINED SPOTTER

0630 PM     FUNNEL CLOUD     6 E SAUK RAPIDS         45.59N 94.05W
05/01/2012                   BENTON             MN   TRAINED SPOTTER

0634 PM     TSTM WND GST     4 E SAUK RAPIDS         45.61N 94.07W
05/01/2012  M64.00 MPH       BENTON             MN   MESONET

0638 PM     HAIL             2 E ST CLOUD            45.55N 94.13W
05/01/2012  M1.00 INCH       SHERBURNE          MN   TRAINED SPOTTER

0645 PM     HAIL             DUELM                   45.56N 93.94W
05/01/2012  M1.75 INCH       BENTON             MN   TRAINED SPOTTER

0700 PM     HEAVY RAIN       SAUK RAPIDS             45.59N 94.17W
05/01/2012  M2.50 INCH       BENTON             MN   TRAINED SPOTTER

0710 PM     HAIL             2 N WALNUT GROVE        44.25N 95.47W
05/01/2012  M1.00 INCH       REDWOOD            MN   LAW ENFORCEMENT

0720 PM     TSTM WND DMG     3 W PRINCETON           45.57N 93.65W
05/01/2012                   MILLE LACS         MN   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 95

0720 PM     TSTM WND DMG     PRINCETON               45.57N 93.59W
05/01/2012                   MILLE LACS         MN   FIRE DEPT/RESCUE

            STREET LITES TOPPLED AND LARGE TREES TOOK DOWN POWER
            POLES ON EAST SIDE OF CITY

0727 PM     TSTM WND GST     CLEARWATER              45.41N 94.04W
05/01/2012  M54.00 MPH       WRIGHT             MN   MESONET

0740 PM     TSTM WND DMG     WINSTED                 44.97N 94.05W
05/01/2012                   MCLEOD             MN   LAW ENFORCEMENT

            LARGE BRANCH DOWN ON POWER LINE

0745 PM     TSTM WND DMG     3 N BUFFALO             45.21N 93.86W
05/01/2012                   WRIGHT             MN   LAW ENFORCEMENT

            TREE BLOCKING ROAD

0830 PM     HAIL             W LAMBERTON             44.23N 95.27W
05/01/2012  E0.88 INCH       REDWOOD            MN   TRAINED SPOTTER

            40 MPH ALSO WITH THIS STORM...TIME ESTIMATED FROM RADAR

0835 PM     HAIL             4 W GREEN ISLE          44.68N 94.09W
05/01/2012  M0.88 INCH       SIBLEY             MN   TRAINED SPOTTER

1159 PM     HEAVY RAIN       ST CLOUD                45.55N 94.17W
05/01/2012  M3.11 INCH       STEARNS            MN   TRAINED SPOTTER

            SCSU

&&

CARLYON

The radar

The Minneapolis radar (KMPX), 110 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

34 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
May 2, 4:34 PM CST to 4:46 PM CST
Where
Brown County, 2.64 mi S of Hanska to 0.91 mi SE of Linden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.112, -94.494

Several spotters and the emergency manager reported a swath of hail stones from near the Watonwan, Brown county line, northeast to the Brown, Blue Earth county line. The largest hail stones were 1.25 inches in diameter.

Hail, Blue Earth

When
May 2, 5:10 PM CST
Where
Blue Earth County, 2.76 mi N of Lake Crystal
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.160, -94.220

Hail, Nicollet

When
May 2, 5:18 PM CST to 5:24 PM CST
Where
Nicollet County, 6.25 mi SSE of Nicollet to 2.52 mi WNW of North Mankato
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.197, -94.151

Numerous spotters and local law enforcement officials reported a swath of large hail, up to golf ball size, from 6 miles west of North Mankato, to just west of North Mankato.

Hail, Nicollet

When
May 2, 5:25 PM CST to 5:33 PM CST
Where
Nicollet County, 1.72 mi W of North Mankato to 2.2 mi NNW of North Mankato
Measured
2.5 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.184, -94.054

Several spotters and local law enforcement officials reports a swath of very large hail from just west of North Mankato, to approximately 2 miles north of North Mankato. Most of the hail was quarter to half dollar size, but a few reports of tennis ball size hail was noted.

Hail, Blue Earth

When
May 2, 5:35 PM CST
Where
Blue Earth County, 2.84 mi ENE of Mankato
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.190, -93.970

Hail, Brown

When
May 2, 5:45 PM CST
Where
Brown County, 2.3 mi NNE of Dotson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.210, -94.980

Hail, Waseca

When
May 2, 5:45 PM CST
Where
Waseca County, 4.92 mi NNE of Janesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.182, -93.670

Hail, Brown

When
May 2, 6:00 PM CST
Where
Brown County, 2.76 mi S of Cobden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.240, -94.850

Hail, Le Sueur

When
May 2, 6:07 PM CST to 6:10 PM CST
Where
Le Sueur County, 0.69 mi S of Waterville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.210, -93.570

Consistent hail of half dollar size was covering the ground from Waterville, and east to Calvary Cemetery.

Hail, Rice

When
May 2, 6:15 PM CST
Where
Rice County, 0.85 mi SE of Morristown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.220, -93.440

In addition to quarter size hail, winds were measured at 51 mph in Morristown.

Hail, Rice

When
May 2, 6:19 PM CST
Where
Rice County, Morristown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.230, -93.450

Hail, Rice

When
May 2, 6:25 PM CST to 6:30 PM CST
Where
Rice County, 6.27 mi SSE of Cannon Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.200, -93.290

Quarter size hail lasted for approximately five minutes south of Cannon Lake.

Hail, Rice

When
May 2, 6:28 PM CST to 6:30 PM CST
Where
Rice County, 0.49 mi E of Warsaw
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.250, -93.390

Golf ball size hail fell in Warsaw, Minnesota, it covered the ground in areas, and damaged numerous cars.

Hail, Brown

When
May 2, 6:33 PM CST to 6:36 PM CST
Where
Brown County, 6.53 mi NNW of Hanska
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.230, -94.570

Quarter size hail was observed for a few minutes north of Hanska, Minnesota.

Hail, Rice

When
May 2, 6:36 PM CST
Where
Rice County, 0.85 mi SE of Sheffield Mill
Measured
1.25 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.290, -93.290

Local officials also reported hail damage to playground equipment, roofs and windows.

Hail, Goodhue

When
May 2, 6:40 PM CST
Where
Goodhue County, 2.07 mi N of Roscoe Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.300, -92.730

Hail, Rice

When
May 2, 6:42 PM CST
Where
Rice County, Faribault
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.300, -93.270

Hail, Goodhue

When
May 2, 6:43 PM CST
Where
Goodhue County, 0.69 mi S of Zumbrota
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.290, -92.670

Flash Flood, Rice

When
May 2, 6:45 PM CST to 8:45 PM CST
Where
Rice County, 0.49 mi E of Warsaw to 0.22 mi ESE of Warsaw
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.250, -93.390

Heavy rainfall occurred during the early evening of May 2nd. Flooding was observed in the town of Warsaw, with flood waters up to 5 feet in residential areas, stalled cars, and several roads impassable.

Hail, Brown

When
May 2, 6:47 PM CST
Where
Brown County, 0.85 mi SE of New Ulm
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.310, -94.460

Hail, Rice

When
May 2, 6:47 PM CST
Where
Rice County, Cannon City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -93.220

Flash Flood, Rice

When
May 2, 7:00 PM CST to 10:00 PM CST
Where
Rice County, Faribault to 0.84 mi SSW of Faribault
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.300, -93.270

Heavy rainfall fell during the evening of May 2nd. Flooding was observed in the town of Faribault, especially in the southeast part of town where flood waters rose up to 5 feet in some residential areas. A local campground had flood waters close both their entrance and exit roads during the height of the storm.

Hail, Goodhue

When
May 2, 7:27 PM CST
Where
Goodhue County, 0.99 mi W of Roscoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.230, -92.790

Hail, Goodhue

When
May 2, 7:30 PM CST
Where
Goodhue County, 2.87 mi SW of Wanamingo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.270, -92.840

Flash Flood, Goodhue

When
May 2, 7:45 PM CST to 10:45 PM CST
Where
Goodhue County, 0.85 mi NE of Wanamingo to 0.79 mi NE of Wanamingo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.310, -92.790

Heavy rainfall across Goodhue County caused flooding on Highway 57, along the North Fork of the Zumbro River, north of Wanamingo, Minnesota. In addition, over two inches of rainfall was measured near Wanamingo.

Hail, Lac Qui Parle

When
May 2, 8:32 PM CST
Where
Lac Qui Parle County, 0.49 mi W of Rosen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.130, -96.430

Hail, Lac Qui Parle

When
May 2, 8:40 PM CST
Where
Lac Qui Parle County, 1.39 mi ENE of Rosen
Measured
2 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
45.140, -96.396

Hail, Lac Qui Parle

When
May 2, 8:42 PM CST
Where
Lac Qui Parle County, 2.01 mi SE of Rosen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.110, -96.390

Hail, Lac Qui Parle

When
May 2, 9:08 PM CST
Where
Lac Qui Parle County, 5.6 mi ESE of Louisburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.130, -96.080

Hail, Chippewa

When
May 2, 9:25 PM CST
Where
Chippewa County, 1.2 mi SE of Milan
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.110, -95.910

Hail, Chippewa

When
May 2, 9:38 PM CST
Where
Chippewa County, 1.69 mi NW of Watson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.040, -95.840

Hail, Pope

When
May 2, 9:50 PM CST
Where
Pope County, 6.37 mi SW of Hareb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.490, -95.720

Hail, Kandiyohi

When
May 2, 11:15 PM CST
Where
Kandiyohi County, 1.19 mi SE of Willmar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.120, -95.030

Hail, Meeker

When
May 2, 11:58 PM CST
Where
Meeker County, Grove City
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.150, -94.700

Hail, Meeker

When
May 3, 12:03 AM CST
Where
Meeker County, 1.19 mi SE of Grove City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.140, -94.680

Hail, Meeker

When
May 3, 12:20 AM CST
Where
Meeker County, 0.69 mi S of Litchfield
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.120, -94.530

Thunderstorm Wind, Meeker

When
May 3, 12:21 AM CST
Where
Meeker County, 2.45 mi SSE of (Y69)litchfield Muni to 1.13 mi S of Litchfield
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
45.095, -94.510

Several large tree branches and one large tree blew down in the southern part of Litchfield. In addition, a plane was flipped over at the Litchfield airport.

Hail, Wright

When
May 3, 1:21 AM CST
Where
Wright County, 1.19 mi NW of Buffalo Muni Arpt
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
45.180, -93.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368745, 368747, 368748, 368756, 368752, 368755, 370175, 368757, 368758, 368761, 368762, 368767, 368765, 368763, 368772, 368766, 368764, 368774, 370112, 368768, 370104, 370113, 368770, 368773, 370171, 368775, 370268, 368776, 368777, 368779, 368780, 368781, 368782, 368783, 368784, 368785, 370173, 368787.